Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 101, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2014, 4:08 PM EDT for Hamilton County, Meigs County, Rhea County, Tennessee. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 4:08 PM EDT (20:08 UTC)
- Expired
- Jun 18, 2014, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:12 PM EDT | TSTM WND DMG | 3 Sw Dayton, TN | ONE TREE DOWN ON OLD GRAYSVILLE RD. |
| Jun 18, 4:39 PM EDT | TSTM WND DMG | Dayton, TN | TREE DOWN ON LAKE VIEW CIRCLE. |
| Jun 18, 5:00 PM EDT | TSTM WND DMG | Dayton, TN | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS54 KMRX 182008 SVRMRX TNC065-121-143-182100- /O.NEW.KMRX.SV.W.0101.140618T2008Z-140618T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 408 PM EDT WED JUN 18 2014 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MEIGS COUNTY IN EASTERN TENNESSEE... NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE... SOUTHWESTERN RHEA COUNTY IN EASTERN TENNESSEE... * UNTIL 500 PM EDT * AT 408 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAYTON...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... DAYTON...GRAYSVILLE...EVENSVILLE...OLD WASHINGTON AND SALE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3533 8507 3546 8513 3563 8488 3545 8481 TIME...MOT...LOC 2008Z 249DEG 5KT 3543 8506 $$ MJB
1 follow-up statement
394 WWUS54 KMRX 182031 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 431 PM EDT WED JUN 18 2014 TNC065-121-143-182100- /O.CON.KMRX.SV.W.0101.000000T0000Z-140618T2100Z/ MEIGS TN-HAMILTON TN-RHEA TN- 431 PM EDT WED JUN 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SOUTHWESTERN MEIGS...NORTHEASTERN HAMILTON AND SOUTHWESTERN RHEA COUNTIES... AT 430 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAYTON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... DAYTON...GRAYSVILLE...EVENSVILLE...OLD WASHINGTON AND SALE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3533 8507 3546 8513 3563 8488 3545 8481 TIME...MOT...LOC 2030Z 238DEG 12KT 3549 8495 $$ MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:04 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 18, 3:04 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT WED JUN 18 2014 .SHORT TERM...(TONIGHT AND THURSDAY)...DIURNAL THUNDERSTORMS FORMED AS EXPECTED OVER THE HIGHER TERRAIN AREAS...AND A COUPLE OF STORMS BRIEFLY INTENSIFIED NEAR OAK RIDGE TN AND ALSO OVER CHEROKEE COUNTY NC WITH SMALL HAIL AT MARBLE NC AROUND 215 PM. THE STORMS ARE WEAKENING AND SMOKY MTN STORMS WILL BE MOVING SLOWLY EAST AWAY FROM OUR AREA. HOWEVER...CUMBERLAND PLATEAU STORMS HAD DRIFTED EAST PUSHING AN OUTFLOW BOUNDARY TOWARD THE SMOKY MTN CONVECTION. GIVEN THE FEW MORE HOURS OF HEAT AND THESE OUTFLOW BOUNDARIES...I OPTED TO CARRY SLIGHT CHANCE POPS FOR THE EVENING HOURS OVER ALL BUT THE SRN VALLEY COUNTIES OF E TN. OTHERWISE...NO CHANGES MADE OVERALL FOR TONIGHT WITH PATCHY FOG LATE. COVERAGE OF SHOWERS AND STORMS TOMORROW SHOULD BE SLIGHTLY GREATER OVER SW VA AND EXTREME NRN PARTS OF EAST TN...AS THE OHIO RIVER VALLY FRONTAL BOUNDARY SAGS SOUTH A BIT CLOSER. MOS MINS CLOSELY FOLLOWED FOR TONIGHT. I DID NUDGE THURSDAY MAX TEMPS DOWN A COUPLE OF DEGREES OR SO...ESPECIALLY OVER SW VA AND NE TN WHERE MORE CONVECTIVE CLOUDINESS IS LIKELY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...SUMMER REGIME SEEMS TO BE IN PLACE. THE UPPER RIDGE OVER THE EASTERN U.S. WILL TRANSITION FARTHER WEST AS SHORTWAVE TROUGHS MOVE ACROSS THE GREAT LAKES REGION/OHIO VALLEY. LOOK FOR DIURNAL CONVECTION TO SLOWLY DISSIPATE THURSDAY AFTERNOON WITH A FEW LINGERING INTO THE OVERNIGHT HOURS PERHAPS ACROSS SW VA. TOUGH TO FORECAST THE MOVEMENT/LOCATION OF THE FRONTAL BOUNDARY FRIDAY THROUGH THE WEEKEND. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND WITH THE HIGHEST CHANCES OCCURRING ON SATURDAY AFTERNOON PARTICULARLY IN THE HIGHER TERRAIN OF SW VA AND NE TN. CONFIDENCE IS LOW ON THE EXACT LOCATION SINCE FRONTAL BOUNDARY IS NOT WELL HANDLED BY THE MODELS. SCATTERED AFTERNOON CONVECTION LOOKS LIKE A GOOD BET THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE FLATTENS OUT BY THE WEEKEND. TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. LOOK FOR SOME BRIEF RELIEF OVER THE WEEKEND IF STORMS MATERIALIZE SINCE THICKER CLOUD COVER SHOULD INHIBIT TOO MUCH WARMING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 93 68 93 / 10 20 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 91 69 91 / 20 20 20 30 OAK RIDGE, TN 68 92 68 92 / 20 20 20 30 TRI CITIES AIRPORT, TN 63 89 62 88 / 20 20 30 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/AC
Hazardous weather outlook, Jun 18, 3:30 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT WED JUN 18 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 PM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ALONG THE TENNESSEE AND NORTH CAROLINA STATE LINE. A STRAY STRONG STORM OR TWO COULD ALSO BRIEFLY INTENSIFY OVER PARTS OF NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA. THE MAIN CONCERNS WILL BE DAMAGING WINDS UP TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. PEA TO DIME SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY...MAINLY IN THE AFTERNOONS AND EVENINGS. STORMS WILL BE DISORGANIZED...BUT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. MAIN CONCERN WILL BE ISOLATED DAMAGING DOWNBURSTS WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
In the hours before
Special weather statement, Jun 18, 2:28 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 18 2014
NCZ060-061-181915-
CLAY-CHEROKEE-
228 PM EDT WED JUN 18 2014
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAY AND EASTERN
CHEROKEE COUNTIES...
AT 226 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MURPHY. THE
STORMS WERE MOVING SLOWLY EAST AT LESS THAN 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...TOPTON...SHOOTING CREEK...
BRASSTOWN...MARBLE AND TUSQUITEE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3500 8401 3500 8413 3528 8404 3527 8401
3524 8401 3522 8397 3525 8385 3524 8375
3526 8371 3525 8370 3515 8374 3515 8365
3500 8352 3499 8400
TIME...MOT...LOC 1826Z 358DEG 2KT 3513 8397
TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:11 PM EDT | Special Weather Statement | MRX | Sevier | 49 min |
| Jun 18, 4:15 PM EDT | Special Weather Statement | MRX | Polk | 45 min |
| Jun 18, 4:23 PM EDT | Special Weather Statement | MRX | Hamilton | 37 min |
| Jun 18, 4:37 PM EDT | Areal Flood Advisory | MRX | Hamilton, Rhea | 3 hr |
| Jun 18, 4:39 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| Jun 18, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 47 min |
| Jun 18, 4:52 PM EDT | Special Weather Statement | MRX | Rhea | 23 min |
| Jun 18, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 47 min |
| Jun 18, 5:02 PM EDT | Special Weather Statement | MRX | Hamblen | 28 min |
| Jun 18, 5:05 PM EDT | Special Weather Statement | MRX | McMinn | 40 min |
| Jun 18, 5:20 PM EDT | Flash Flood Warning | MRX | Hamilton, Meigs, Rhea | 3 hr |
| Jun 18, 5:27 PM EDT | Special Weather Statement | MRX | Greene | 33 min |
| Jun 18, 5:36 PM EDT | Special Weather Statement | MRX | McMinn | 24 min |
| Jun 18, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 36 min |
| Jun 18, 6:00 PM EDT | Special Weather Statement | MRX | Sequatchie | 30 min |
| Jun 18, 6:12 PM EDT | Areal Flood Advisory | MRX | McMinn | 3 hr |
| Jun 18, 6:24 PM EDT | Special Weather Statement | MRX | Blount | 36 min |
| Jun 18, 7:28 PM EDT | Special Weather Statement | MRX | Blount | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.